TUESDAY, Aug. 7 (HealthDay News) -- For non-Hispanic whites, long-term treatment with photosensitizing antihypertensive agents correlates with an increased likelihood of lip cancer, according to a study published online Aug. 6 in the Archives of Internal Medicine.
Gary D. Friedman, M.D., from the Kaiser Permanente Medical Care Program in Oakland, Calif., and colleagues characterized the risk of lip cancer associated with commonly used antihypertensive drugs that cause photosensitivity. Prescriptions dispensed and cancer occurrence was ascertained from a comprehensive medical care program from August 1994 to February 2008. A total of 712 patients with lip cancer were identified and matched by age, gender, and cohort year to 22,904 controls among non-Hispanic whites. The impact of use of diuretics, hydrochlorothiazide (HCTZ) and HCTZ combined with triamterene (HCTZ/TR), lisinopril, nifedipine, and the non-photosensitizer atenolol for at least two years before diagnosis was determined.
The researchers found that, compared with no use, the likelihood of lip cancer was increased with at least a five-year supply of HCTZ (odds ratio [OR], 4.22); HCTZ/TR (OR, 2.82); lisinopril (OR, 1.42; 95 percent confidence interval, 0.95 to 2.13); nifedipine (OR, 2.50); and atenolol (OR, 1.93). The OR for atenolol was reduced to 0.54 when the other drugs were excluded.
"Lip cancer remains rare and an increased risk of developing it is generally outweighed by the benefits of these blood pressure drugs and other photosensitizing medications," Friedman said in a statement. "Physicians prescribing photosensitizing drugs should ascertain whether patients are at high risk of lip cancer by virtue of fair skin and long-term sun exposure and discuss lip protection with them."
Several authors disclosed financial ties to the pharmaceutical and legal industries.
Copyright © 2012 HealthDay. All rights reserved.
|Previous: New Method Improves BRCA1/2 Mutation Detection||Next: Limitations ID'd in Women's Breast Health in Pakistan|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community